New Jersey, 2017Flooding and Damaging Winds in New Jersey, August 18, 2017
August 18, 2017 · NWS PHI · 7 events in 5 counties and zones
Severe thunderstorms formed in a hot and humid airmass ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms formed in a hot and humid airmass ahead of a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 18, 8:34 AM EST, 21 minutes earlier.
Area forecast discussion, Aug 18, 8:34 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
934 AM EDT Fri Aug 18 2017
.SYNOPSIS...
A cold front will approach from the west and move through the region
tonight into early Saturday. High pressure returns for Sunday
through Tuesday. Another cold front will cross the region on
Wednesday followed by high pressure for the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms over eastern NJ will move offshore
this morning. These showers/storms are producing locally heavy
rain, but are moving fairly quickly, helping to mitigate any
flooding. Additional showers and thunderstorms can develop
pretty much at any time today, but most of the area should
remain dry from late morning through early afternoon.
Will need breaks in the clouds during this time, which will
help destabilize the atmosphere this afternoon. Owing to strong
heating and anomalously high moisture content in the boundary
layer (surface dewpoints well into the 70s), forecast models
indicate a moderately unstable environment (SBCAPE of 2000-3000
J/kg) to sustain strong convective updrafts this afternoon.
Storms are expected to initiate just ahead of the cold front
across the higher terrain in central and northeastern PA during
the mid afternoon. These storms are then expected to move
eastward into eastern PA late this afternoon and the I-95
corridor this evening. Convection may linger into the overnight
near the coast. CAMs have come into much better agreement with
the above-mentioned timing of storms.
A Flash Flood Watch remains in effect for most of the CWA for
this afternoon and evening. The Watch does not include the
southern Poconos (higher FFG) and southeastern NJ into southern
DE (higher FFG and greater uncertainty if storms maintain
intensity to produce excessive rainfall rates by the time they
move into our far southeastern zones late this evening or
overnight). PWATs are forecast to increase to between 2.25-2.5,
which is +2 to +3SD above climo for this time of year. While
storm motion should be fast enough to preclude widespread heavy
rainfall, upstream corfidi vectors show a potential for
convective training that could lead to locally heavy rainfall
totals. With NWP support from CAMs, there is a potential for
isolated rainfall amounts of 3-6 inches. The flash flood threat
may peak after sunset this evening as convection (and associated
cold pools) starts to weaken with the loss of heating. Storm
motion may subsequently decrease with high rainfall rates (2+
inches per hour) still occurring.
SPC has included most of the forecast area in a slight risk for
severe thunderstorms for this afternoon and evening. Have added
damaging winds to the weather grids with that being the primary
severe thunderstorm threat. However, isolated large hail and
even a tornado is possible this afternoon and evening.
Today will feel very muggy with dewpoints rising into the mid 70s
and even near 80F across Delmarva and far southern NJ. Heat indices
are expected to peak into the mid 90s across the urban I-95 corridor
and near 100F in Delmarva. Held off on a Heat Advisory but heat
indices will only be a few degrees below issuance criteria. Humid
conditions continue into tonight, especially along and east of I-95,
where forecast lows are in the mid 70s.
&&
.SHORT TERM /SATURDAY/...
The cold front should be offshore by Saturday morning with all
precipitation having come to an end. As the upper trough pushes
through later Saturday, we should really start to see the dry air
filter into the area. Saturday will be a fairly nice day with the
sun shining across the region. Models are showing a slug of moisture
crossing the region as the upper trough moves through. However, it
appears to weaken as it moves over the mountains to our west and
peters out before reaching our area. We will continue to keep the
forecast mostly dry at this time, although an isolated shower or
thunderstorm can not be ruled out later in the day Saturday. Best
chance for anything to reach the ground looks to be across the
northwestern zones so have included a slight chance for showers
later Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure will build in for Sunday and a period of relatively
nice weather should continue for the start of the week with the high
shifting offshore on Monday. Another cold front will approach the
region from the west on Tuesday, crossing the area on Wednesday.
Models continue to show a surface trough developing on Tuesday in
advance of the cold front. This trough, combined with a shortwave
moving through the mid levels, will spark off some convection on
Tuesday. Additional showers and thunderstorms will be accompany the
cold front on Wednesday, with the storms ending from west to east on
Wednesday evening. A few showers may linger early Thursday, mainly
along the coast. High pressure, accompanied by some cooler air, will
build down from Canada and across our area for the end of the
week.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Widespread IFR/MVFR CIGs across the terminals this morning
should gradually scatter out and give way to VFR conditions.
Bulk of SHRA/TSRA currently away from terminals, and although
showers can develop at any time this morning, the bulk of the
activity will hold off until late afternoon.
Showers and storms are expected to redevelop after 18Z this
afternoon mainly in vicinity of western terminals (ABE-RDG),
then move eastward through the I-95 terminals this evening
(between 23-03Z) and eventually our eastern terminals (MIV-ACY)
late in the evening. A period of IFR restrictions are likely
when these storms move through.
Winds will predominately be out of the south today and tonight.
Speeds will generally be 10 kt or less. However, they could increase
to above 10 kt for a period this afternoon with occasional gusts up
to 20 kt possible. Much stronger winds are possible with storms.
OUTLOOK...
Saturday...Fog possible early. Otherwise, mainly VFR conditions
expected. Northwest to west winds around 10 to 15 knots.
Sunday...Mainly VFR conditions expected. Westerly winds around 10
knots or less.
Monday and Tuesday...Mainly VFR conditions expected. Southerly winds
around 10 knots or less.
&&
.MARINE...
A SCA was issued for the coastal Atlantic waters and Delaware Bay
from late this morning through this evening. Despite less than ideal
mixing profiles in southerly flow (warm air above the relatively
cooler waters), 25 kt winds are only 200-300 ft off the deck. Deeper
mixing on land could easily transport these higher winds down to the
surface in our nearshore waters. Seas in the coastal waters are
forecast to increase to around 5 ft late this afternoon and evening.
Strong thunderstorms mainly this evening could contain locally gusty
winds, requiring Special Marine Warnings.
OUTLOOK...
Saturday through Tuesday...Sub-Small Craft Advisory conditions
expected on the area waters through Tuesday.
RIP CURRENTS...
A moderate risk for the development of dangerous rip currents is
forecast for today for DE and NJ shore, given increasing southerly
winds and seas.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from 2 PM EDT this afternoon through this
evening for PAZ060>062-070-071-101>106.
NJ...Flash Flood Watch from 2 PM EDT this afternoon through this
evening for NJZ001-007>010-012-013-015>019.
DE...Flash Flood Watch from 2 PM EDT this afternoon through this
evening for DEZ001-002.
MD...Flash Flood Watch from 2 PM EDT this afternoon through this
evening for MDZ008-012-015-019-020.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>455.
Small Craft Advisory from 2 PM this afternoon to 10 PM EDT
this evening for ANZ430-431.
&&
Synopsis...Meola
Near Term...Klein/MPS
Short Term...Meola
Long Term...Meola
Aviation...Klein/Meola/MPS
Marine...Klein/Meola/MPSHazardous weather outlook, Aug 18, 7:05 AM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
805 AM EDT Fri Aug 18 2017
DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>019-
PAZ060>062-070-071-101>106-191200-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
805 AM EDT Fri Aug 18 2017
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Some thunderstorms may become severe this afternoon and evening,
producing damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
DEZ003-NJZ020>023-027-PAZ054-055-191200-
Inland Sussex-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-
805 AM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for southern Delaware, southern
New Jersey and northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Some thunderstorms may become severe this afternoon and evening,
producing damaging wind gusts. Additionally, heavy rain may result
in localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
DEZ004-NJZ014-024>026-191200-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
805 AM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and Tonight.
There is a moderate risk for the formation of dangerous rip
currents.
Some thunderstorms may become severe this afternoon and evening,
producing damaging wind gusts. Additionally, heavy rain may result
in localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
ANZ430-431-450>455-191200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
805 AM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and Tonight.
Some thunderstorms may produce locally strong wind gusts this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Flood, Ocean
- When
- August 18, 8:55 AM EST to 9:55 AM EST
- Where
- Ocean County, 1.48 mi ENE of Toms River to 0.66 mi NE of Toms River
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.957, -74.174
Flooding on route 37 from Collidge ave to Fischer blvd.
Thunderstorm Wind, Hunterdon
- When
- August 18, 5:06 PM EST
- Where
- Hunterdon County, 1.05 mi W of Pleasant Run
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.570, -74.800
Thunderstorm winds took down trees and wires throughout the township.
Thunderstorm Wind, Burlington
- When
- August 18, 5:45 PM EST
- Where
- Burlington County, 0.53 mi W of Fieldsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.130, -74.710
Thunderstorm winds took down a tree on 206 between Dunns mill road and the 130 intersection.
Thunderstorm Wind, Middlesex
- When
- August 18, 5:45 PM EST
- Where
- Middlesex County, 0.87 mi NW of South Amboy Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.490, -74.290
Trees were taken down due to thunderstorm winds in Perth and South Amboy with wires down throughout the county as well.
Thunderstorm Wind, Burlington
- When
- August 18, 5:59 PM EST
- Where
- Burlington County, 0.53 mi E of Mt Laurel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.930, -74.890
Trees were taken down by thunderstorm winds.
Flood, Burlington
- When
- August 18, 6:25 PM EST to 7:25 PM EST
- Where
- Burlington County, 0.59 mi ENE of Burlington to 0.53 mi ENE of Burlington
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.075, -74.861
Minor street flooding occurred.
Thunderstorm Wind, Monmouth
- When
- August 18, 6:33 PM EST
- Where
- Monmouth County, 0.53 mi W of Wyckoff Mills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.200, -74.260
Thunderstorm winds took down a tree onto Fort Plains Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, August 18, 2017$465,000 · EF2 · 11 events
- Tornadoes and Hail in Minnesota, August 18, 2017$750,000 · EF1 · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 18, 201710 injured · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Florida, August 18, 20171 injured · $100,000 · 60 kt wind · 2 events
- Lightning Strikes and Heavy Rain in Florida, August 18, 2017$105,000 · 4 events
- Flash Flooding and Flood in Massachusetts, August 18 to 19, 2017$76,000 · 7 events
- Flash Flooding and Flooding in Missouri, August 18 to 22, 2017$29,000 · 1.5 in hail · 24 events
- Hail and Damaging Winds in Arkansas, August 18, 2017$39,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 18, 201751 kt wind · 37 events
- Hail and Damaging Winds in Virginia, August 18, 2017$17,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 18 to 19, 201720 events
- Flash Flooding and Flood in Pennsylvania, August 18, 201752 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709439, 709180, 709181, 709182, 709183, 709440, 709185.